Louisiana, 2014

Hail and Damaging Wind in Louisiana, December 23, 2014

December 23, 2014 · NWS JAN · 5 events in 3 counties and zones

During the afternoon of Dec 23, just enough ingredients came together to support numerous severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of Dec 23, just enough ingredients came together to support numerous severe storms ahead of a cold front. Across the Lower Mississippi River Valley, peak heating contributed to decent instability in the developing warm sector in advance of the front. Sufficient low level wind shear and strong winds aloft were also in place as a decent upper low was located to our north. This helped to support organized thunderstorm activity along with quite a few supercell storms.

A supercell thunderstorm developed in northeast Louisiana and split into different thunderstorms. What we call a left-mover began to quickly move to the north. This storm has a rotating updraft that rotates anticyclonically (clockwise) . Due to large hail being generated aloft in the storm, a three-body scatter spike (TBSS) or hail spike developed on radar, indicating very large hail was possible. This storm had produced golf ball to grapefruit sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 23, 10:37 AM CST, 11 minutes earlier.

Area forecast discussion, Dec 23, 10:37 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1037 AM CST TUE DEC 23 2014

...SEVERE STORMS BECOMING MORE LIKELY TODAY ACROSS THE AREA...

.UPDATE...THE FORECAST HAS BEEN UPDATED TO INCLUDE TORNADO WATCH 560
UNTIL 00Z. HWO AND GRAPHICAL PRODUCTS ARE BEING UPDATED TO MENTION
THE POTENTIAL FOR STRONG TORNADOES IN SOUTHEAST MISSISSIPPI.

.DISCUSSION...COLD FRONT NOW EXTENDS FROM NEAR GREENWOOD TO NEAR
MONROE LOUISIANA AND SURFACE LOW IS DEVELOPING ALONG THE NW GULF
COAST AS PRESSURE FALLS OCCUR ON THE COAST NEAR THE TX/LA BORDER.
WIDESPREAD CONVECTION IS ONGOING FROM THE MS/AL COASTS EASTWARD...
BUT FARTHER WEST CONVECTION IS MORE CELLULAR ALLOWING A CONTINUED
FLOW OF WARM...MOIST AND UNSTABLE AIR INTO THE WARM SECTOR OVER MUCH
OF CENTRAL AND SOUTH MISSISSIPPI. MID 60S DEWPOINTS HAVE NOW REACHED
MOST AREAS ALONG AND SOUTHEAST OF THE NATCHEZ TRACE...WITH SBCAPES
ALREADY BETWEEN 500-1000 J/KG WITH THE POTENTIAL TO INCREASE THROUGH
THE AFTERNOON. THIS IS OVERLAYED WITH SFC-1 KM SRH MAGNITUDES OF
150-300 M2/S2...WHICH ARE MORE THAN SUFFICIENT FOR TORNADOES.
NUMEROUS THUNDERSTORMS ARE ALREADY ONGOING NEAR THE AL/LA
BORDER...SOME OF WHICH ARE ALREADY SEVERE. MESOANALYSIS STP VALUES
GREATER THAN 1 ALREADY EXTEND INTO PARTS OF SE MISSISSIPPI...AND
LATEST SREF SIG TOR INGREDIENTS HIGHLIGHTS THE SAME AREA FOR HIGHER
POTENTIAL THROUGH THE AFTERNOON HOURS. GIVEN THESE PARAMETERS...WE
HAVE OPTED TO UPDATE THE HWO/GRAPHICAL PRODUCTS TO HIGHLIGHT STRONG
TORNADO POTENTIAL THROUGH THE DAY OVER SOUTHEAST MISSISSIPPI.

THERE ARE ALSO SCATTERED THUNDERSTORMS NORTH OF I-20 WHICH HAVE
MOSTLY REMAINED ELEVATED THUS FAR. SOME OF THESE STORMS HAVE
PRODUCED SMALL HAIL THIS MORNING...AND THIS TYPE OF ACTIVITY WILL
REMAIN POSSIBLE NEAR AND ON THE COOL SIDE OF THE FRONT THROUGH THE
DAY. FORECAST UPDATES HAVE ALREADY BEEN SENT. /DL/

&&

.PREV DISCUSSION... /ISSUED AT 342 AM CST TUE DEC 23 2014/
SHORT TERM...THROUGH WEDNESDAY NIGHT...ACTIVITY SHOULD WANE IN
INTENSITY AND COVERAGE AS WE MOVE THROUGH TUESDAY NIGHT AND INTO
EARLY WEDNESDAY MORNING AS NORTHERLY FLOW QUICKLY ADVECTS NOTICEABLE
COLDER DRIER AIR INTO THE REGION.  LIGHT RAIN WILL CONTINUE INTO
WEDNESDAY MORNING WELL BEHIND THE SURFACE LOW...AS THE MID/UPPER
TROUGH BEGINS SWINGING EAST ACROSS THE AREA SQUEEZING OUT ANY
REMAINING MOISTURE OVER THE AREA.  CLOUDS WILL LIKELY LINGER OVER
MOST OF THE AREA THROUGH WEDNESDAY AFTERNOON. SKIES WILL GRADUALLY
CLEAR FROM WEST TO EAST WEDNESDAY EVENING AND OVERNIGHT WITH LOWS
EARLY THURSDAY MORNING FALLING DOWN AROUND THE FREEZING MARK. /19/

LONG TERM...CHRISTMAS DAY INTO EARLY NEXT WEEK...SEASONABLE
TEMPERATURES AND MOSTLY CLEAR SKIES WILL BE WELCOME ON CHRISTMAS
DAY...BUT INCREASINGLY IT LOOKS AS THOUGH A RATHER LONG PERIOD OF
CLOUDS AND INCLEMENT WEATHER WILL BUILD IN BY FRIDAY NIGHT.

BEFORE THE ACTIVE SOUTHERN BRANCH OF THE JET STREAM ASSERTS ITS
INFLUENCE IT IS POSSIBLE MOST OF THE DAYTIME FRIDAY COULD BE
DECENT...WITH AN APPROACHING DISTURBANCE PROBABLY ONLY GREATLY
INCREASING CLOUDS (AND BRINGING IN SLIGHT RAIN CHANCES) BY LATER IN
THE AFTERNOON. TEMPERATURES WILL BE TRENDING BACK ABOVE NORMAL AS
WELL.

BUT BY LATER FRIDAY NIGHT AND DEFINITELY INTO SATURDAY MODEL
CONSENSUS HAS GROWN ON THE NEXT INCOMING DISTURBANCE SPURRING NEARBY
CYCLOGENESIS AND ASSOCIATED DECENT RAIN CHANCES. IT IS POSSIBLE THE
CLOUDS AND RAIN CHANCES COULD LAST WELL INTO SUNDAY IN SOME AREAS
AS A COLD FRONT STALLS AT LEAST BRIEFLY IN THE VICINITY AND ANOTHER
UPPER LEVEL WAVE MOVES ACROSS. MODEL CONSENSUS DOES NOT YET
EXPLICITLY SUGGEST THUNDERSTORMS FOR SATURDAY AND SATURDAY
NIGHT...BUT I DID INCLUDE MENTION OF CONVECTION IN SOUTHERN HALF OF
ZONES THIS PERIOD CONSIDERING TRENDS.

THE AFOREMENTIONED BAROCLINIC ZONE SHOULD BE THE LEADING EDGE OF A
MUCH CHILLIER REGIME WHICH THE AMPLIFYING NORTHERN BRANCH OF THE JET
STREAM WILL EVENTUALLY TRY TO PUSH TOWARD THE COAST.
HOWEVER...MODELS ARE QUITE INSISTENT THAT THE ZONE/FRONT WILL
OSCILLATE AROUND THE REGION WELL INTO NEXT WEEK BEFORE MAKING UP ITS
MIND TO HEAD ALL THE WAY SOUTH. THERE IS OF COURSE UNCERTAINTY
ABOUT DAY TO DAY RAIN CHANCES BY THE TIME WE START NEXT WORK WEEK
BUT REST ASSURED AT LEAST SOME RAIN CHANCES ARE WARRANTED THROUGH
THE END OF THE EXTENDED PERIOD.

THERE IS ALSO POTENTIAL THAT THE DESCRIBED SITUATION COULD
EVENTUALLY RESULT IN SOME WINTER WEATHER POTENTIAL FOR AT LEAST MY
NORTHERN ZONES...BUT THAT IS CURRENTLY OUT OF THE OFFICIAL SCOPE OF
THE EXTENDED RANGE. IF THAT POTENTIAL STILL EXISTS BY THE TIME IT
REACHES THE OFFICIAL EXTENDED WINDOW WE WILL OF COURSE BE HIGHLY
INTERESTED. /BB/

&&

.AVIATION...A MIX OF VFR...MVFR...AND IFR CONDITIONS ARE BEING
OBSERVED AT SITES ACROSS THE AREA THIS MORNING THANKS TO LOW
STRATUS...FOG...AND ISOLATED CONVECTION.  THE FOG WILL DISSIPATE
THROUGH THE MORNING...BUT LOW CLOUDS AND INCREASING CONVECTION WILL
LIKELY LEAD TO MVFR/IFR FLIGHT STATUSES PREVAILING AT MOST SITES
THROUGH MUCH OF THE NEXT 24 HOURS.  WITH THE EXCEPTION OF KGLH AND
KGWO...SOME SEVERE STORMS WILL BE POSSIBLE AT REMAINING SITES FROM
THIS MORNING INTO THIS AFTERNOON...ESPECIALLY AT KHBG AND KMEI.
THIS IS THANKS TO A VIGOROUS SURFACE LOW THAT'LL LIFT NORTHEAST
THROUGH THE AREA LATER TODAY.  INCREASING CONVECTION THROUGH THE
PERIOD WILL ALSO BRING A DEGRADATION IN FLIGHT CATEGORIES WHEN
OBSERVED ON STATION. /19/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/19/BB
Hazardous weather outlook, Dec 23, 10:12 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1012 AM CST TUE DEC 23 2014

ARZ074-075-LAZ007-008-MSZ018-019-034-241615-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-BOLIVAR-SUNFLOWER-WASHINGTON-
1012 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

LAZ026-MSZ030>033-037>039-043>046-048>051-053>055-059>061-241615-
CONCORDIA-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-
1012 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
THREAT...ELEVATED
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TODAY

THERE IS AN ELEVATED RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
AFTERNOON OVER THE OUTLOOK AREA. DAMAGING WINDS...TORNADOES AND HAIL
ARE POSSIBLE. A STRONG TORNADO CANNOT BE RULED OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

LAZ009-015-016-023>025-MSZ025>029-035-036-040>042-047-241615-
EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
1012 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
THREAT...LIMITED
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

THERE IS A LIMITED RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
AFTERNOON OVER THE OUTLOOK AREA. DAMAGING WINDS...TORNADOES...AND
HAIL ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

MSZ052-056>058-062>066-072>074-241615-
LAUDERDALE-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
1012 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
THREAT...SIGNIFICANT
TIMING...TODAY

SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...TODAY

THERE IS A SIGNIFICANT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
AFTERNOON OVER THE OUTLOOK AREA. DAMAGING WINDS...TORNADOES...SOME
STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

21

&&

...HAZARD LEGEND...

*TORNADOES* EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2
 OR GREATER.
*SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER. ELEVATED...CONFIDENT IN TORNADOES. LIMITED...TORNADOES
POSSIBLE.

*SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS
 WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR
 LARGER HAIL.
*SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
 ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
 LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR
 GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Dec 23, 6:01 AM CST, 4 hours 47 minutes before
MSZ052-058-231300-
LAUDERDALE MS-CLARKE MS-
601 AM CST TUE DEC 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
601 AM CST TUE DEC 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF BARNETT AT 601 AM
CST...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CLARKE AND SOUTHWESTERN LAUDERDALE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3196 8889 3197 8891 3229 8891 3253 8876
      3238 8849
TIME...MOT...LOC 1201Z 214DEG 19KT 3209 8892

19
Special weather statement, Dec 23, 6:44 AM CST, 4 hours 4 minutes before
MSZ052-231330-
LAUDERDALE MS-
644 AM CST TUE DEC 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
644 AM CST TUE DEC 23 2014

...GUSTY THUNDERSTORM MOVING THROUGH SOUTHEASTERN LAUDERDALE
COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WIND GUSTS WAS LOCATED OVER ZERO AT 644 AM CST...MOVING
NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN LAUDERDALE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3233 8841 3223 8856 3223 8869 3231 8878
      3258 8847 3258 8839 3257 8838
TIME...MOT...LOC 1244Z 227DEG 25KT 3231 8862

BYB
Special weather statement, Dec 23, 7:11 AM CST, 3 hours 37 minutes before
MSZ059-061-062-231355-
LINCOLN MS-JEFFERSON MS-FRANKLIN MS-
711 AM CST TUE DEC 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
711 AM CST TUE DEC 23 2014

...HAIL PRODUCING THUNDERSTORM MOVING TOWARD BUDE...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 40
MPH WIND GUSTS WAS LOCATED 10 MILES SOUTH OF BUDE AT 711 AM
CST...MOVING NORTHEAST AT 50 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN FRANKLIN...SOUTHEASTERN JEFFERSON AND NORTHWESTERN
LINCOLN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3134 9101 3179 9081 3178 9073 3170 9073
      3169 9057 3134 9077 3134 9098 3133 9100
TIME...MOT...LOC 1311Z 204DEG 46KT 3137 9088

BYB
Special weather statement, Dec 23, 8:38 AM CST, 2 hours 10 minutes before
MSZ043-048-049-231525-
RANKIN MS-MADISON MS-HINDS MS-
838 AM CST TUE DEC 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
838 AM CST TUE DEC 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER RICHLAND AT 838 AM CST...MOVING
NORTHEAST AT 55 MPH.

PEOPLE IN EAST CENTRAL HINDS...EASTERN MADISON AND NORTHWESTERN
RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3220 9034 3278 8996 3261 8975 3260 8978
      3252 8977 3210 9016
TIME...MOT...LOC 1438Z 213DEG 47KT 3227 9016

DHB
Special weather statement, Dec 23, 10:33 AM CST, 15 minutes before
MSZ038-231700-
WINSTON MS-
1033 AM CST TUE DEC 23 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1033 AM CST TUE DEC 23 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CENTER RIDGE AT 1032 AM CST...
MOVING NORTHEAST AT 50 MPH.

PEOPLE IN WINSTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3328 8903 3317 8883 3294 8907 3304 8923
TIME...MOT...LOC 1632Z 226DEG 42KT 3306 8907

DHB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Concordia

When
December 23, 10:48 AM CST
Where
Concordia County, 1.5 mi NNW of Vidalia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.570, -91.440

Penny to quarter sized hail fell around Vidalia.

Hail, Concordia

When
December 23, 11:00 AM CST to 11:12 AM CST
Where
Concordia County, 2.75 mi N of Lismore to 4.02 mi NW of Clayton
Measured
2.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.560, -91.748

A swath of mainly golfball to baseball sized hail occurred from just east of Wildsville to just west of Clayton. A vehicle was damaged by some of the golfball sized hail.

Hail, Catahoula

When
December 23, 11:11 AM CST to 11:23 AM CST
Where
Catahoula County, 0.42 mi NNW of Maitland to 4.01 mi NNE of Foules
Measured
4.25 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.756, -91.623

A swath of hail fell on the east side of the parish. Hail sizes ranged from golfball to baseball size. Grapefuit sized hail fell just to the east southeast of Sicily Island. Hail damaged roofs and vehicles east of Sicily Island.

Hail, Franklin

When
December 23, 11:22 AM CST to 11:36 AM CST
Where
Franklin County, 5.49 mi ESE of Peck to 3.18 mi E of Griffin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.889, -91.584

A swath of hail, ranging from quarter to golfball size, fell along the eastern side of the parish. Hen egg sized hail fell along Louisiana Highway 562.

Thunderstorm Wind, Franklin

When
December 23, 11:34 AM CST
Where
Franklin County, 1.17 mi W of Griffin
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
32.030, -91.590

Several trees were blown down in the Buckhorn Wildlife Management Area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548191, 548193, 548195, 548196, 548198.